Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 117, NWS Bismarck, ND

July 31, 2002McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2002, 4:17 PM CDT for McHenry County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 4:17 PM CDT (21:17 UTC)
Expired
Jul 31, 2002, 5:15 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McHenry County, ND

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:30 PM CDTHail 1Bantry, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 3:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-525 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS53 KBIS 312117
SVRBIS
NDC049-312215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
417 PM CDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 515 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF BANTRY...OR ABOUT 28 MILES
  NORTHEAST OF MINOT...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BANTRY AT 425 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4858 10095 4834 10095 4838 10030 4854 10029
          4852 10039 4864 10043

TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED JUL 31 2002

A COLD UPPER TROUGH WILL SWING THROUGH THE STATE OVERNIGHT...WITH
ITS ASSOCIATED SURFACE COLD FRONT SETTING OFF SOME THUNDERSTORMS. ON
THURSDAY I EXPECT A BROKEN CU DECK TO FORM IN THE NORTH AND A
SCATTERED ONE IN THE SOUTH AS THE COLD SURFACE HIGH BEARS DOWN ON
THE STATE. WE SHOULD SEE LOWS IN THE 40S THURSDAY NIGHT...WITH A
WARM UP BEGINNING ON FRIDAY.

IN THE LONGER TERM...A QUASI STATIONARY LONG WAVE TROUGH ON THE WEST
COAST WILL SET THE STAGE FOR AN ACTIVE PERIOD OF WEATHER STARTING
SATURDAY...AND CONTINUING THROUGH FRIDAY OF NEXT WEEK. THIS EXPECTED
PATTERN WILL FEATURE A PERSISTENT EAST/WEST BOUNDARY OVER SOUTH
DAKOTA. THIS HISTORICALLY HAS BEEN A GOOD MECHANISM FOR PRODUCING
THUNDERSTORMS IN NORTH DAKOTA.

.BIS...NONE.
RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:17 PM CDTSevere Thunderstorm WarningBISAdams58 min
Jul 30, 11:26 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie64 min
Jul 31, 12:08 AM CDTSevere Thunderstorm WarningBISSioux67 min
Jul 31, 2:28 AM CDTSevere Thunderstorm WarningBISMorton, Stark47 min
Jul 31, 3:29 AM CDTSevere Thunderstorm WarningBISMorton61 min
Jul 31, 5:08 PM CDTSevere Thunderstorm WarningBISPierce67 min
Jul 31, 5:10 PM CDTSevere Thunderstorm WarningBISWard50 min
Jul 31, 5:40 PM CDTSevere Thunderstorm WarningBISMcLean65 min
Jul 31, 6:17 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Jul 31, 6:30 PM CDTSevere Thunderstorm WarningBISPierce45 min
Jul 31, 6:58 PM CDTSevere Thunderstorm WarningBISOliver47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.